Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 65, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2008, 1:10 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2008, 1:10 PM PDT (20:10 UTC)
- Expired
- Aug 25, 2008, 3:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 126 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3369 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KVEF 252010
FFWVEF
CAC071-252215-
/O.NEW.KVEF.FF.W.0065.080825T2010Z-080825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
110 PM PDT MON AUG 25 2008
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
* UNTIL 315 PM PDT.
* AT 100 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE JOSHUA TREE NATIONAL
PARK IN RIVERSIDE COUNTY. THIS STORM IS PRODUCING VERY HEAVY RAIN
WHICH IS EXPECTED TO DRAIN INTO THE TOWN OF JOSHUA TREE.
* LOCATIONS IMPACTED INCLUDE...JOSHUA TREE.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.
IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.
LAT...LON 3419 11642 3419 11620 3412 11620 3412 11626
3408 11627 3408 11641 3408 11642
$$
ASG2 follow-up statements
000
WGUS75 KVEF 252058
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
158 PM PDT MON AUG 25 2008
CAC071-252215-
/O.CON.KVEF.FF.W.0065.000000T0000Z-080825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
158 PM PDT MON AUG 25 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER JOSHUA TREE
NATIONAL PARK. RUNOFF FROM THIS STORM IS EXPECTED TO AFFECT THE TOWN
OF JOSHUA TREE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOSHUA TREE
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3419 11642 3419 11620 3412 11620 3412 11626
3408 11627 3408 11641 3408 11642
$$
ASG000
WGUS75 KVEF 252207
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT MON AUG 25 2008
CAC071-252215-
/O.EXP.KVEF.FF.W.0065.000000T0000Z-080825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
307 PM PDT MON AUG 25 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT/315 PM MST/ FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...
THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN IN THE JOSHUA TREE
NATIONAL PARK HAS WEAKENED AND MOVED EAST. THE THREAT OF FLASH
FLOODING IN THE TOWN OF JOSHUA TREE HAS ENDED. THEREFORE THE FLASH
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3419 11642 3419 11620 3412 11620 3412 11626
3408 11627 3408 11641 3408 11642
$$
ASGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 9:20 AM PDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 25, 9:20 AM PDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 920 AM PDT MON AUG 25 2008 .SYNOPSIS...TROPICAL STORM JULIO WILL PRODUCE A SURGE OF MOISTURE FROM THE GULF OF CALIFORNIA UP THE COLORADO RIVER AND INTO SOUTHERN NEVADA TODAY THROUGH TUESDAY. THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON AND ESPECIALLY TUESDAY...MAINLY FROM CLARK COUNTY SOUTHWARD. THE SOUTHERN SIERRA AND CENTRAL NEVADA WILL REMAIN DRY THROUGH MID-WEEK. && .UPDATE...LOW LEVEL MOISTURE SURGE CONTINUES TO PUSH NORTH ALONG THE COLORADO RIVER VALLEY WITH YUMA/BLYTHE DEWPOINTS IN THE LOWER 70S. BEST CAPE VALUES...APPROACHING 2000J/KG...NEG LI OF -2...PW VALUES OF OVER AN INCH...AND WEAK FLOW ALOFT ALL FORECAST ALONG THE SOUTHERN BORDER OF THE CWA TODAY. THIS ALL LEADS TO THE POTENTIAL FOR THUNDERSTORM FORMATION BY MID AFTERNOON THROUGH THE EVENING HOURS. DUE TO THE WEAK FLOW ALOFT...LOCALIZED HEAVY RAINFALL POSSIBLE BUT AT THIS TIME IT DOES NOT APPEAR TO BE WIDESPREAD SO WILL HOLD OFF ON A FLASH FLOOD WATCH FOR THE AREA. WILL CONTINUE TO MONITOR DURING THE DAY HOWEVER...AS ANY ADDITIONAL MOISTENING MAY KICK OFF MORE WIDESPREAD HEAVY RAINFALL. HAVE UPDATED THE GRIDS TO BUMP POPS UPWARDS ALONG THE SOUTHERN BORDER AND WILL ISSUE UPDATED ZONES SHORTLY. && .PREV DISCUSSION...420 AM PDT SHORT TERM...THE MAIN PROBLEM OVER THE NEXT 24 HOURS WILL BE DETERMINING THUNDERSTORM COVERAGE AS A GULF SURGE IS APPARENTLY UNDERWAY. THE LARGE SCALE FACTORS AT PLAY IN THE CURRENT PATTERN INCLUDE TROPICAL STORM JULIO OVER THE GULF OF CALIFORNIA...A BROAD TROUGH SWINGING INTO THE PACIFIC NORTHWEST AND HIGH PRESSURE OVER THE SOUTHWEST BETWEEN THESE TWO FEATURES. RECENT OBSERVATIONS INDICATED JULIO HAD INITIATED A GULF SURGE OF LOW LEVEL MOISTURE UP THE COLORADO RIVER VALLEY. THE DEWPOINT JUMPED INTO THE MID 70S AT YUMA AFTER 06Z. LAKE HAVASU AND BLYTHE HAVE SINCE CLIMBED INTO THE UPPER 50S TO MID 60S RESPECTIVELY. HOWEVER...THE YUMA DOPPLER RADAR VERTICAL WIND PROFILE SHOWED SOUTHERLY FLOW WAS CONFINED GENERALLY BELOW 3K FEET. THE INCOMING PACIFIC NORTHWEST TROUGH SHOULD HELP DEEPEN THE SOUTHERLY LOW LEVEL FLOW UP THE COLORADO RIVER VALLEY AND HELP DRAW MOISTURE INTO SOUTHERN NEVADA TONIGHT AND TUESDAY. BOTH THE 06Z NAM AND GFS SOLUTIONS INDICATE THIS TREND. IT MAY OCCUR FASTER THAN THEY DEPICT AND THIS WILL NEED CLOSE MONITORING. THE MID LEVEL CIRCULATION ASSOCIATED WITH THE HIGH OVER THE AREA IS FORECAST TO TURN FROM SOUTHEAST TODAY TO NORTH-NORTHEAST TUESDAY AS THE CENTER SETS UP OVER EAST CENTRAL CALIFORNIA. THIS SHIFT IN MID LEVEL FLOW WILL WORK AGAINST DEEP LAYER MOISTURE TRANSPORT NORTH OF I-15. HOWEVER...SUBSTANTIAL LOW LEVEL MOISTURE...DEPENDING ON THE DEPTH OF THE SURGE...SHOULD BE ENOUGH TO GENERATE THUNDERSTORMS OVER THE MOUNTAINS FROM CLARK COUNTY SOUTH. EASTERLY FLOW OVER SOUTHERN MOHAVE COUNTY TUESDAY AND WEDNESDAY WILL FAVOR LATE DAY THUNDERSTORMS PUSHING OFF THE RIM AND MOVING INTO A HIGHLY MOIST AND UNSTABLE ENVIRONMENT. POPS WERE INCREASED BASED ON THESE TRENDS WITH ISOLATED TO SCATTERED THUNDERSTORM COVERAGE FROM LAS VEGAS SOUTHWARD. TUESDAY LOOKS LIKE THE BEST DAY FOR THUNDERSTORMS...PROBABLY SOME HEAVY RAIN PRODUCERS. .LONG TERM...ISSUES IN THE LONG RANGE WILL CENTER ON HEAT AND THUNDERSTORM CHANCES. A SPRAWLING UPPER RIDGE WILL BE CENTERED OVER SOUTHERN UTAH BY THURSDAY. BOTH THE GFS AND ECMWF HAVE BEEN CONSISTENT IN ADVERTISING 500 MB HEIGHTS AT/ABOVE 591 DM AND 700 MB TEMPS IN THE +15C TO +18C THEN IN ASSOCIATION WITH THIS RIDGE. THESE PARAMETERS WOULD EASILY PUSH HIGH TEMPS TO WITHIN 2-4 DEGREES OF RECORDS...AS WELL AS PUT LAS VEGAS VERY CLOSE TO EXCESSIVE HEAT CRITERIA...HOWEVER...THE BIG QUESTION WITH THE FORECAST IS JUST HOW MOIST WILL BE THE ATMOSPHERE BE THEN AS THIS WILL AFFECT JUST HOW HOT WE GET. BY THURSDAY THE REMNANT LOW OF JULIO IS FORECAST TO DISSIPATE BY MOST OF THE MODELS AS WELL AS THE OFFICIAL FORECAST FROM TPC. SOME LINGERING MOISTURE FROM JULIO AND/OR ANY GULF SURGES THAT OCCURRED MAY STILL BE PRESENT ACROSS THE FAR SOUTHERN PORTIONS OF SAN BERNARDINO COUNTY AND MOHAVE COUNTY AND THUS HAVE KEPT IN SLIGHT CHANCE POPS THURSDAY AFTERNOON IN THESE AREAS. BOTH THE ECMWF AND GFS ALSO HINT AT SOME MOISTURE AND MARGINAL INSTABILITY ALONG THE SIERRA CREST...SO ADDED IN A SLIGHT CHANCE OF POPS HERE...THOUGH WITH A STRONG RIDGE STILL OVERHEAD...WE MAY JUST BE DEALING WITH CUMULUS BUILD UPS. THE UPPER RIDGE IS PROGGED TO SHIFT EASTWARD BY FRIDAY ALLOWING FOR THE FLOW ALOFT TO BECOME MORE SOUTHEASTERLY AND THIS SHOULD START TO PULL MORE MOISTURE INTO THE CWFA. HOWEVER WITH STRONG RIDGING ACROSS MUCH OF THE AREA THEN IT SHOULD STILL BE HOT AND DRY ACROSS THE AREA...AND TEMPS MAY STILL GET CLOSE TO EXCESSIVE HEAT LEVELS AS WELL AS 2-4 DEGREES SHY OF RECORD LEVELS. WITH THE RIDGE FINALLY EAST OF THE AREA BY THE WEEKEND AND AN UPPER LEVEL TROUGH APPROACHING THE PAC NW...THIS WILL OPEN THE DOOR FOR THE FLOW ALOFT TO BECOME SOUTHERLY AND DRAW DEEPER MOISTURE NORTHWARD ACROSS THE AREA. TSTMS WILL BE POSSIBLE SATURDAY AFTERNOON THROUGHOUT THE CWFA WITH THE HIGHEST ODDS IN SOUTHERN AREAS. IT LOOKS AS THOUGH IT WILL REMAIN ACTIVE INTO SUNDAY AS DEEP MOISTURE AND SUFFICIENT INSTABILITY REMAIN ACROSS THE AREA. BY MONDAY THE UPPER TROUGH WILL SWEEP FURTHER SOUTH AND EAST ACROSS NEVADA AND MAY HELP TO DRY OUT WESTERN PARTS OF THE CWFA SOMEWHAT. NOT TOO CONCERNED WITH WINDS WITH THIS TROUGH...AS MODELS NOT SHOWING ANY STRONG P-GRADS ACCOMPANYING IT. TEMPS WILL LOWER DUE TO THE COMBINATION OF INCREASING CLOUDS AND CONVECTION AS WELL AS LOWER HEIGHTS. && .AVIATION...FOR MCCARRAN...VARIABLE TO LIGHT EASTERLY WINDS THROUGH AROUND 23Z MON...THEN LOOK FOR WINDS TO BECOME SOUTHERLY AND INCREASE TO AROUND 10 KTS WITH GUSTS OF 15-20 KTS FOR THE EVENING. AFTER 03Z TUE...WINDS SHOULD BE SOUTH TO SOUTHWEST AROUND 5 KTS. FEW-SCT CLOUDS AOA 10K FEET TODAY INTO TONIGHT. WILL KEEP IN A CB WITH SKY COVER FOR THE TAF FOR THIS AFTERNOON...BUT THINK ANY TSTMS THAT DO POP IN THE VCTY OF LAS VEGAS WILL REMAIN OVER THE NEARBY MOUNTAINS. SCT TSTMS ARE EXPECTED THIS AFTERNOON/EVENING IN THE PEACH SPRINGS AND MORMON MESA APPROACH CORRIDORS WITH ISOLATED TSTMS IN THE DAGGETT APPROACH CORRIDOR. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT TSTMS ARE EXPECTED THIS AFTERNOON/EVENING ACROSS MOHAVE COUNTY WITH ISOLATED TSTMS AROUND IN SAN BERNARDINO...CLARK AND LINCOLN COUNTIES. THE PRIMARY HAZARDS IN STORMS WILL BE HEAVY DOWNPOURS LOWERING CIGS AND VSBY TO AT LEAST MVFR LEVELS AND/OR GUSTY AND ERRATIC WINDS. OTHERWISE EXPECT SCT-BKN CLOUDS IN THESE AREAS AOA 10K FEET. ELSEWHERE...GENERALLY FEW-SCT CLOUDS AT/ABOVE 10K FEET. GUSTY SOUTHERLY AFTERNOON WINDS AROUND 20 KTS AT KDRA AND IN THE OWENS VALLEY. LIGHT DIURNAL WINDS ARE EXPECTED IN ALL AREAS FOR TONIGHT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/ADAIR/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 25, 6:13 AM PDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 613 AM PDT MON AUG 25 2008 AZZ001>003-036-CAZ523>527-NVZ016-018>022-260700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 613 AM PDT MON AUG 25 2008 /613 AM MST MON AUG 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL SURGE FROM THE GULF OF CALIFORNIA UP THE COLORADO RIVER VALLEY AND INTO SURROUNDING AREAS OF CLARK COUNTY NEVADA... MOHAVE COUNTY ARIZONA AND SOUTHEAST SAN BERNARDINO COUNTY CALIFORNIA TODAY AND TONIGHT. THIS WILL LEAD TO INCREASING THUNDERSTORM COVERAGE ACROSS THE AREA...ESPECIALLY OVER THE HIGHER TERRAIN. THE MAIN HAZARDOUS WEATHER THREAT WILL BE ISOLATED HEAVY RAIN SHOWERS WHICH COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE AIR IS EXPECTED TO FUEL ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION FROM CLARK COUNTY SOUTHWARD TUESDAY. ISOLATED HEAVY RAIN SHOWERS AND POSSIBLE FLASH FLOODING WILL CONTINUE TO BE THE MAIN HAZARDOUS WEATHER THREAT. THUNDERSTORM COVERAGE WILL DIMINISH FROM NORTH TO SOUTH WEDNESDAY THROUGH FRIDAY AND HOT WEATHER WILL BE THE RULE WITH TEMPERATURES SEVERAL DEGREES ABOVE NORMAL. A MOIST SOUTHERLY FLOW IS THEN FORECAST TO DEVELOP SATURDAY AND SUNDAY WHICH WILL BRING AN UPSWING OF SHOWERS AND THUNDERSTORMS TO THE REGION OVER LABOR DAY WEEKEND. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON THROUGH TUESDAY...ESPECIALLY FOR MOHAVE COUNTY ARIZONA. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. CAZ519>522-NVZ014-015-017-260700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- 613 AM PDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MOIST SOUTHERLY FLOW IS FORECAST TO DEVELOP SATURDAY AND SUNDAY WHICH WILL BRING AN UPSWING OF SHOWERS AND THUNDERSTORMS TO THE REGION OVER LABOR DAY WEEKEND. ADAIR
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:37 AM PDT | Flash Flood Watch | VEF | San Bernardino | 9 hr |
| Aug 25, 1:35 PM PDT | Flash Flood Warning | VEF | San Bernardino | 115 min |
| Aug 25, 1:43 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 116 min |
| Aug 25, 3:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 91 min |
| Aug 25, 4:12 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 33 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.